Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Diagnosed with costochondritis. Stabbing pain in right side of chest and sternum area. What to do?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 1649 Questions
Hello sir...i am XXXX...from kashmir india ...i was diagonosed with costochondritis in march this year....had some blood tests but no gave me altraday and neurolife and toldme that the problem would go away soon.

But it i am having pins and needle like stabbing pain in my right side of chest ribs and sternum area.....please suggest me what to do
Posted Sun, 10 Nov 2013 in Lung and Chest disorders
Answered by Dr. Lohit K 2 hours later
Brief Answer:
May be costochondritis/esophagitis/neuropathy.Cons

Detailed Answer:
Hi XXXX, thanks for using XXXXXXX
I went through the query and understood your concern.

Keeping your medical history in mind and diagnosis of chostochondritis in march, your current symptoms of pins and needle like pain may be due to costochondritis or esophagitis or due to neurological problem like neuropathy.

I like to explain each one with the management.
1. Costochondritis: The pain may be recurrent and may come when ever affected. Here the pain will be localized and severe. Can take Altraday as prescribed by your doctor and can apply local diclofenac gel for pain. The pain will subside gradually. Get done one X ray to role out any other musculoskeletal problem.

2. Neurological problem: If nerve is affected there may be pins and needles like pain. The cause may be due to nutritional deficiency or due to variation in nutrient supply to nerves. You can take nutritional supplements and tab containing pregabalin for neuropathy with pain along with plenty of fruits and vegetables.

3. Esophagitis: Usually pain comes with reflux of gastric content or after having spicy/hot food. Not continuous. You can take syrup with local anesthetic for pain relief with anti emetic (domperidone) and PPI (Pantoprazole). This will help you in managing the problem. If severe and chronic needs endoscopy for further evaluation.

Get done ECG once to rule out any cardiac cause and consult your doctor for evaluation and management as described above.

I hope this information has been both informative and helpful for you. Feel free to ask if any related query and I will be glad to answer them.
If you like my answers kindly rate it, and write a review as well. Wish you a very happy life and good health.

Above answer was peer-reviewed by
Follow-up: Diagnosed with costochondritis. Stabbing pain in right side of chest and sternum area. What to do? 18 minutes later
thank you for the reply sir.....i want to know if its really costocondritis..then it should have gone away in a year or so but it has been more than a year now...also the reactive protein ratio in my blood test was postive 1:4 something..i take mecobalamine 1500 mg and aceclodifenac these days but the pain still remains at times..
should i continue with these meds
Answered by Dr. Lohit K 41 minutes later
Brief Answer:
yes.continue drugs.can re occur

Detailed Answer:
Hi XXXX, thanks for writing back.

Yes chances of recurring costochondritis are there. Your raised in reactive protein suggests inflammation. So you need to continue aceclodifenac drug. This is anti inflammatory drug, but has action for short time. So if you stop after getting rid of your symptoms then in mean time the drug effect will also disappear. This drug does not cure the cause but symptom.

Methylcobalamine helps in nerve growth. So you can continue this.

For costochondritis, giving adequate rest with anti inflammatory drug will relieve the symptoms. But this can re occur.

For my patients with costochondritis I usually prescribe NSAID with muscle relaxant like tizanidine/ chlorzoxazone along with adequate rest and plenty of fluid and diet XXXXXXX in fruits and vegetables with regular exercise. So I advice the same to you.

Hope this answered your query.
Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor